“The HELP program can be helpful for managing delirium in the hospital and at home.”
By Sandra Gordon for ASA
Surgery can be challenging for anyone. But for those over 65, it may increase the risk of delirium--confusion, disorganized thinking, and problems with concentrating and memory. Those with delirium after surgery may become agitated, restless, irritable, or even combative. Alternatively, your loved one might can become lethargic or seem less alert, a quiet form of delirium known as hypoactive delirium.
Delirium after surgery is often temporary, but it can affect your loved one’s recovery, leading to a longer hospital stay or discharge to a rehabilitation facility instead of directly to home. Most people with delirium after surgery recover within a month to six months. Some, however, may go on to experience further and lasting problems with thinking and memory.
The good news? If your loved one develops delirium after surgery in the hospital or at home after surgery, there are steps you can take as a family member or a close friend to help him/her recover faster.
Here, Esther Oh, MD, PhD, Co-Director of the Johns Hopkins Memory and Alzheimer's Treatment Center and Associate Professor of Medicine, Psychiatry, and Behavioral Sciences and Pathology at the Johns Hopkins University School of Medicine in Baltimore, discusses strategies you can use at home if your loved one develops post-operative delirium after surgery.
Dr. Oh’s recommendations are based on principles of the Hospital Elder Life Program (HELP), a comprehensive patient-care program staffed by volunteers that helps prevent delirium and loss of functioning for older adults that doesn’t involve medication. “Although the HELP program is a well-known program for prevention of delirium, many aspects of the HELP program can also be helpful for managing delirium,” Dr. Oh says. With HELP, caregivers play a big role. Here are Dr. Oh’s recommendations for helping your loved one recover faster from delirium after surgery at home.
- Don’t wait it out. If you notice symptoms of delirium such as confusion or agitation in your loved one after coming home from the hospital, “don’t wait until the home health nurse is scheduled to arrive in a few days or for your loved one’s official follow-up surgical appointment,” Dr. Oh says. Instead, call or send a message through the My Chart patient portal and say you’ve noticed a change in your loved one’s mental state or schedule a telemedicine appointment with your family member’s surgeon or primary care provider. “The doctor may be able do simple tests to assess for delirium over video,” Dr. Oh says. Simple tests over video can assess your loved one’s attention, which is an important aspect of delirium, and other physical exam findings may be helpful in determining what may be causing the episode of acute confusion, Dr. Oh says.
If a telemedicine visit isn’t an option, your doctor may be able to do tests over the phone to assess your loved one for delirium, including test of attention. There are telephone based tools to test other aspects of thinking abilities. One example is the Telephone Mini-Mental State Examination, which asks simple questions to test memory and also test orientation, such as: What year is it? What season are we in?
- Take stock of your loved one’s medications. During your video or phone call with your loved one’s health care provider, have a list of your loved one’s medications or the pill bottles available to discuss with the doctor.
Medication miscommunication is a reason many older patients land back in the hospital or may contribute to changes in mental status, Dr. Oh says. For example, narcotic pain medication can increase the risk of delirium after surgery. If your loved one has been prescribed a 30-day supply of prescription pain relievers with instructions on the bottle to take three times daily, you may not know that it’s not always necessary to take the maximum dose and that narcotic pain medication can increase the risk of delirium. On the other hand, undertreating pain can also lead to delirium. “That’s why it’s important to reach out to a medical provider who knows your loved one well to do what we call ‘medication reconciliation,’” Dr. Oh says. “Medication reconciliation is a process of comparing medications that were prescribed to what the patient has been taking.” Your loved one’s delirium could simply be related to misunderstanding about what medication(s) he/she should or should not be taking.
- Keep your loved one mentally engaged. Resist the urge to let a loved one with delirium after surgery sleep all day, thinking the extra rest is needed to recuperate. In fact, sleeping may be a sign of hypoactive (“quiet”) delirium.
Instead, keep your loved one mentally engaged throughout the day by with conversation and activities he/she likes to do. If you find the activity is overwhelming him/her, keep it on a simpler scale. For example, if your loved one used to enjoy 1000-piece puzzles, provide 25 or 50-piece puzzles instead. If your loved one likes to read, but has difficulty with following the story, read to him/her from a simpler book. Make sure your loved one has have his/her eyeglasses and hearing aids.
If your loved one asks repetitive questions, have a white board handy to point to. “I have a very clever caregiver who used a white board to orient her husband,” Dr. Oh says. It included general information, such as: Today is Monday, January 18. Tonight’s dinner is lasagna. (The caregiver’s husband often asked: “What’s for dinner?”)
- Get your loved one moving, drinking, and eating. Periodically have your loved one get up and walk around the house, with your assistance. “Make sure they’re up and taking medications and being hydrated,” Dr. Oh says. Movement helps speed recovery in general. “I have caregivers who say they know their loved one needs to take medication a twice a day, but by the time their loved one gets up, it’s noon or 1 p.m. They’ve missed breakfast and sometimes even lunch, and their medication. If you're not drinking or eating and taking your medication as directed, it catches up with you,” Dr. Oh says.
If your loved won’t drink a large glass of water all at once, which is common with people with delirium or dementia, have him/her drink water from a shot glass. “Say, ‘this is all you have to drink,’” Dr. Oh says. Most people will think, I can do that. Then pour another shot. How about one more? And so on.
- Promote regular bedtimes. Keeping a regular sleep/wake schedule, such as going to bed by 10 p.m., is important for everyone’s brain function, but especially those with delirium after surgery. “About one hour before the desired bedtime, start making the environment so that it promotes sleep by dimming the lights, turning off the TV and the iPad, and don’t give your loved one any caffeinated drinks,” Dr. Oh says. With a sleep-friendly environment, the brain will be primed to secrete melatonin, which is important for a restorative night’s rest.
“To help someone with delirium recover faster, caregivers often ask me: ‘What’s the one thing I should be doing?’” Dr. Oh says. “I always say: ‘It's never one thing.’ All of these things are critical for helping someone recover from delirium faster.”
We want to Hear from You
Did you work to improve the perioperative experience for patients at risk for delirium? Share your story by entering a few brief details into our SBAR template. We’ll contact you for more information.
ASA and the PBHI does not endorse specific hospital procedures, policies, or programs outlined in this content. All research and clinical material published in this article (above) by ASA and the PBHI is for informational purposes only. Readers are encouraged to confirm the information contained herein with other sources and consider applications within the context of their local environment. Patients and consumers should review the information carefully with their professional health care provider. This information is not intended to replace medical advice offered by physicians. ASA and PBHI will not be liable for any direct, indirect, consequential, special, exemplary, or other damages arising therefrom.